Thunderstorm Wind, Fall River
- When
- August 6, 11:48 PM MST
- Where
- Fall River County, 10.54 mi W of Hot Springs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.430, -103.690
A thunderstorm briefly became severe over western Fall River County, producing wind gusts to 60 mph west of Hot Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Fall River County, producing wind gusts to 60 mph west of Hot Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 10:31 PM MST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1131 PM MDT Tue Aug 6 2024 .KEY MESSAGES... - Strong to severe storms possible this evening. - Isolated showers/storms possible Wednesday afternoon, a few storms may be strong. - Cooler temperatures late week with daily chances for isolated showers/storms. && .DISCUSSION...(This Evening Through Tuesday) Issued at 229 PM MDT Tue Aug 6 2024 Most recent surface analysis shows high pressure over the eastern ND/SD border, while a surface low sits over central Montana. Upper air analysis shows weak ridge over the Rockies, with northwest flow over the forecast area. Skies have mostly cleared over the forecast area, with some CU over the central and northern Black Hills. Temperatures currently sit in the mid 70s to low 80s across the region. Breezy southeast winds are bringing warm humid air into the region this afternoon. Storm chances increase this evening as the shortwave over Montana begins to move into the area. Models have precipitation entering northeastern WY between 6 and 8 pm MDT and moving easterly this evening and tonight. Storms will likely consolidate into a line as they enter the forecast area. MU CAPE values in the 500-1000 j/Kg range along with 0-6km shear 40-50kts should be enough to support strong to severe storms this evening. Main threat will be winds, but isolated marginally severe hail will also be possible. Severe threat will diminish late tonight into the overnight hours. Lingering showers may continue overnight into Wednesday morning, mainly in northwestern SD. After a break in precipitation for much of the day, chances for precipitation increase again late Wednesday afternoon and evening, as more shortwave energy crosses the region. Still good shear over the forecast area Wednesday, however the better buoyancy looks to be to our south. Cannot rule out an isolated strong to severe storm, but the better chance will be tonight. Cooler air moves into the region late week, with highs only reaching into the 60s and 70s for Thurs/Fri. Models show near daily chances for isolated precipitation these days, however differ on timing and potential. Pattern aloft changes back to zonal flow over the weekend, bringing seasonable temperatures with more chances for precipitation over the weekend. Upper ridge builds over the Rockies early next week, along with a warming trend to slightly above normal temperatures. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1127 PM MDT Tue Aug 6 2024 Isolated to scattered showers and thunderstorms with local MVFR conditions will move across the area through Wednesday. A deck of MVFR CIGS will affect areas near the WY/MT/SD/ND border areas Wednesday. Behind a cold front Wednesday, expect gusty northwest winds at times. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Dye AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 327 AM MDT Tue Aug 6 2024 SDZ001-012-024>031-072>074-WYZ054>060-071300- Harding-Butte-Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 327 AM MDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. The grassland fire danger index will be in the high to very high category today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-041>044-075>078-071300- Northern Perkins-Northern Meade Co Plains-Ziebach-Haakon- Western Fall River-Northern Oglala Lakota-Northern Jackson- Bennett-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins- 327 AM MDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-071300- Mellette-Todd-Tripp- 427 AM CDT Tue Aug 6 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible mainly tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms at times this week, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
927 PM MDT Tue Aug 6 2024
SDZ027-030-041-042-074>076-070415-
Custer Co Plains SD-Western Fall River SD-Southern Oglala Lakota SD-
Northern Oglala Lakota SD-Eastern Fall River SD-Hermosa Foothills SD-
Southern Foothills SD-
927 PM MDT Tue Aug 6 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CUSTER...OGLALA
LAKOTA AND EASTERN FALL RIVER COUNTIES THROUGH 1015 PM MDT...
At 926 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Fairburn to near Smithwick
to 10 miles southwest of Oelrichs. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Oelrichs and Hay Canyon Butte around 930 PM MDT.
Red Shirt Table Overlook, Intersection of Red Shirt and Cuny Table
Roads, and southwestern Badlands National Park around 935 PM MDT.
Prairie Winds Casino around 940 PM MDT.
Dry Wood Housing and Slim Butte around 945 PM MDT.
Oglala, Loneman, and South Lakeside around 950 PM MDT.
Slim Buttes Housing around 955 PM MDT.
Lonesome Valley, Number 4, Rockyford, Calico, and Goose Neck
Housing around 1000 PM MDT.
Manderson, Thunder Valley, and Sharps Corner around 1005 PM MDT.
Other locations impacted by these storms include southwestern Pine
Ridge Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern South Dakota.
&&
LAT...LON 4302 10357 4336 10340 4368 10315 4348 10222
4300 10239 4300 10348
TIME...MOT...LOC 0326Z 286DEG 45KT 4359 10309 4329 10319 4310 10342
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CarstensPreliminary Local Storm Report
National Weather Service Rapid City SD
954 PM MDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Tstm Wnd Gst 11 W Hot Springs 43.43N 103.69W
08/06/2024 M50 mph Fall River SD Mesonet
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
1010 PM MDT Tue Aug 6 2024
SDZ031-042-043-077-070445-
Northern Jackson SD-Northern Oglala Lakota SD-
Pennington Co Plains SD-Southern Jackson SD-
1010 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGLALA LAKOTA...
NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES THROUGH
1045 PM MDT...
At 1010 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Badlands National Park, or 42 miles southwest of Philip,
moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Eastern Badlands National Park around 1015 PM MDT.
Interior and Cedar Pass around 1035 PM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 126
and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.
&&
LAT...LON 4371 10254 4388 10251 4389 10187 4358 10200
TIME...MOT...LOC 0410Z 277DEG 42KT 4379 10243
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CarstensSpecial Weather Statement
National Weather Service Rapid City SD
1012 PM MDT Tue Aug 6 2024
SDZ042-044-076-077-070500-
Southern Oglala Lakota SD-Northern Oglala Lakota SD-Bennett SD-
Southern Jackson SD-
1012 PM MDT Tue Aug 6 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND WESTERN BENNETT COUNTIES THROUGH 1100 PM
MDT...
At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Rockyford to 3 miles west
of Manderson to 6 miles southeast of Slim Buttes Housing. Movement
was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Pine Ridge, Manderson, Thunder Valley, Sharps Corner, Evergreen,
and southern Badlands National Park around 1020 PM MDT.
Porcupine, Wounded Knee, Porcupine Butte Housing, Wolf Creek
Housing, and Kyle North Route Housing around 1025 PM MDT.
Kyle around 1030 PM MDT.
Yellow Bear Canyon around 1040 PM MDT.
Batesland and Wakpamni around 1045 PM MDT.
Other locations impacted by these storms include Pine Ridge
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4325 10260 4356 10248 4340 10190 4311 10199
4299 10210 4300 10280
TIME...MOT...LOC 0412Z 289DEG 33KT 4354 10244 4324 10254 4299 10274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CarstensPreliminary Local Storm Report
National Weather Service Rapid City SD
1034 PM MDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Tstm Wnd Gst 12 E Oelrichs 43.19N 103.00W
08/06/2024 M54 mph Fall River SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
1225 AM MDT Wed Aug 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 7 NNE Rochelle 43.68N 104.88W
08/06/2024 M51 mph Weston WY Mesonet
0745 PM Tstm Wnd Gst 10 S Upton 43.96N 104.64W
08/06/2024 M56 mph Weston WY Mesonet
0820 PM Tstm Wnd Gst 11 NE Morrisey 43.67N 104.26W
08/06/2024 M52 mph Weston WY Mesonet
&&
JCThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201613.